Texas, 2021Damaging Winds in Texas, June 2, 2021
June 2, 2021 · NWS LUB · 2 events in 2 counties and zones
On the afternoon of the second, scattered thunderstorms developed in eastern New Mexico and moved into West Texas during the evening hours. Additional thunderstorms developed in far southeastern New Mexico ahead of this activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the second, scattered thunderstorms developed in eastern New Mexico and moved into West Texas during the evening hours. Additional thunderstorms developed in far southeastern New Mexico ahead of this activity. However, both complexes of thunderstorms combined into a single mesoscale convective system (MCS) as it moved across the South Plains. This MCS developed a small bowing segment which produced severe winds in Hockley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 5:20 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 2, 5:20 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
620 PM CDT Wed Jun 2 2021
.AVIATION...
A complex of thunderstorms currently over New Mexico will move
into the region late tonight into early Thursday morning. Some of
these storms could affect the KLBB terminal with a smaller chance
at hitting the KPVW terminal. There is not a clear signal for low
CIGS to develop again Thursday morning so mention was left out of
the TAF.
&&
.PREV DISCUSSION... /issued 244 PM CDT Wed Jun 2 2021/
SHORT TERM...
Showers and thunderstorms are expected to develop later this
afternoon and evening and move into the area. There are currently
three areas of focus, which include an outflow boundary near Yoakum
and Terry counties, and higher terrain over southeastern and
northeastern New Mexico.
At 18Z, visible satellite imagery indicated a CU field developing
off of the aforementioned outflow boundary and moving east over
Yoakum and Terry counties. This field is forming within an
environment with MLCAPE of 1000-1500 J/kg and deep-layer shear ~ 40
kt. If CAPE can be realized and this field starts to convect, storms
will be capable of producing quarter-sized hail and wind up to 60
mph.
Ahead of the next round of thunderstorms expected to move in by late
evening, MLCAPE values over the southern South Plains, and Rolling
Plains are expected to increase to around 2500 J/kg. As storms from
northeastern and southeastern New Mexico moves into the area, they
are expected to combine into an MCS. However, storms may briefly be
multicellular as they enter the area, which could result in the
potential of marginally severe hail and winds as they move into our
western column of counties. As storms begin to combine, the threat
will become mostly wind. In addition to the potential of severe
winds, high atmospheric water content, slow storm motion, and
training could result in flooding. Storms are expected to move out
of the South Plains by early tomorrow and should completely move
east of the CWA by mid-morning.
Tomorrow will be similar to today in respect to cloud cover and
temperature. Skies will become mostly clear for the entire area by
early afternoon. Higher storm chances will be to our west as the
upper-the level flow will be northerly over New Mexico. However, a
cutoff low is progged to form over the area and could bring some
thunderstorm chances to the southern South and Rolling Plains.
GKendrick
LONG TERM...
The large-amplitude ridge centered over the western CONUS will
finally begin to break down Thursday night, with the ridge axis
quickly flattening on Friday as the trough over the eastern CONUS
flattens as well. This will occur in tandem with a new, relatively
compact low cutting off from a longwave trough centered over the
Gulf of Alaska. This low will drift slowly westward well off the
California coast Friday into Saturday while a rather broad upper
low meanders over Texas through the weekend. As a result, the
upper flow will transition fairly abruptly from an amplified
regime late this week to an overall more neutral regime by the end
of the weekend. In fact, most upper level energy will be
concentrated over the far northern CONUS into Canada. With the
mean flow concentrated so far north and no other significant
steering flow present through much of the CONUS to help move it
along, the broad upper low over Texas will linger overhead this
weekend.
Regarding sensible weather over the weekend, the forecast depends
heavily on the position of this broad upper low. On Friday, guidance
suggests the 500mb cyclonic circulation will be centered south of
Midland, with easterly upper level flow overspreading the CWA. While
surface high pressure to our east will continue to supply low level
moisture via southerly winds and mid/upper level lapse rates will be
steepening under the low center, shear will be very weak (about 10-
15 kts). With a lack of surface convergence to initiate convection,
Friday is expected to remain mainly dry. At this time, Saturday
appears that it will evolve in a similar manner to Friday, with a
mainly dry forecast as the upper low remains in place and only
shifting slightly east. On Sunday, the upper low will finally begin
to lift northeastward as a larger trough begins to dive
southeastward into the Pacific Northwest. As the low shifts east,
upper flow over West Texas will back to northerly/northwesterly.
With low level flow remaining moist from the south, the potential
returns on Sunday night for upstream convection to propagate
southward into the CWA. With the uncertainty in the progression of
the upper low, precipitation chances are still rather up-in-the-air
Sunday into Monday. Given better instability and better shear on
Sunday compared to Friday and Saturday, have introduced low PoPs
Sunday afternoon to account for the positioning of the upper low and
the favorable environment if any storms are able to form locally.
However, the forecast for this weekend is certainly subject to
change given this uncertainty.
Monday into the middle of next week, upper ridging will begin to
build into the region from the west as the Pacific Northwest trough
continues to dive southeastward. While this will result in a gradual
warm-up, it will also bring a return to southwesterly upper flow.
With the dryline lingering to the west, chances for thunderstorms
will return each afternoon through at least the middle of the week,
at this time appearing to remain mainly east of the I-27 corridor
into the Rolling Plains. /DWK
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jun 2, 10:27 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1127 AM CDT Wed Jun 2 2021
TXZ021>044-031630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1127 AM CDT Wed Jun 2 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms this afternoon will have the potential to
become severe with hail to the size of quarters and wind gusts to
65 mph. Thunderstorms are also expected to move into the area from
eastern New Mexico this evening and will bring the potential of
heavy rain and marginally severe wind and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances Thursday afternoon and evening will focus on
areas near the New Mexico state line into the southern South Plains.
Some of these storms could be severe, capable of producing damaging
winds up to 60 mph and quarter size hail.
Precipitation chances are reduced on Friday and Saturday, but
isolated thunderstorms are still possible. Better chances for
thunderstorms return on Sunday across the area, with additional
chances for thunderstorms on Monday and Tuesday. Some storms will
have the potential to become severe each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Lamb
- When
- June 2, 7:59 PM CST
- Where
- Lamb County, 9 mi WSW of Earth
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.180, -102.546
A Texas Tech University West Texas mesonet site near Earth measured a wind gust to 60 mph.
Thunderstorm Wind, Hockley
- When
- June 2, 9:28 PM CST to 9:31 PM CST
- Where
- Hockley County, 4 mi S of Levelland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
A Texas Tech University West Texas mesonet site near Levelland measured severe wind gusts from 2128 CST through 2131 CST. A peak wind gust of 64 mph was measured at 2129 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 2, 20212 deaths · 1 event
- Tornadoes in North Carolina, June 2, 2021$200,000 · EF0 · 2 events
- Flash Flood in Kentucky, June 2, 2021$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 2 to 3, 2021$35,000 · 1 in hail · 6 events
- Tornado in North Carolina, June 2, 2021EF1 · 1 event
- Flash Flood and Damaging Wind in Tennessee, June 2, 2021$15,000 · 50 kt wind · 3 events
- Damaging Wind in West Virginia, June 2, 2021$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 2, 2021$4,000 · 1.25 in hail · 5 events
- Excessive Heat in California, June 2 to 4, 20214 events
- Excessive Heat in California, June 2 to 5, 20214 events
- Excessive Heat in Nevada, June 2 to 5, 20214 events
- Hail and Damaging Wind in Tennessee, June 2, 2021$2,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954738, 954739.